| Model Number |
8888145016P |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Codes |
Erythema (1840); Discomfort (2330); Insufficient Information (4580)
| Date of Event |
11/25/2023
Type of Reportable Event
Malfunction
Event or Problem Description
According to the reporter, the patient reported that the catheter's line fell out.There was no reported patient outcome.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
According to the reporter, while the patient was at home and in-between the dialysis treatment, the patient reported that the catheter's line fell out, which meant that it was moved out of place.It was stated that the patient was sitting at home while watching tv (television) when the patient felt something moved down to the patient's chest, and when the patient looked down, the line was completely out.This meant that the entire length of the line came out, and no part of the line remained in the patient.There was no securement wing issue, and the catheter did not move out of place due to the securement wing issue.The patient presented to ward 108 of the facility for further assessment but declined the temporary line insertion or intervention.The patient was advised to take lokelma 10 grams (g) as the serum potassium was 6.3 mmol/l (millimole/liter), the urea was 35.8 mmol/l and the creatinine was 933 umol/l (micromole/liter).It was also stated that the patient failed to present for bloods on (b)(6) 2023.The serum potassium was up to 6.7 mmol/l (urea 43.8mmol/l) on next set of bloods on (b)(6) 2023.The patient was brought into emergency department by ambulance on (b)(6) 2023 as the potassium was 7.9 on blood gas (8.5mmol/l urea 70.8mmol/l, creatinine 1915umol/l and phosphate 6.65 mmol/l on formal lab sample).The patient was given calcium gluconate iv (intravenous) and salbutamol nebules in the ed (emergency department) before the transfer to ward 108.The observations prior to use were that the patient was unhappy with line placement (positioning), and the patient had presented for dialysis with wet or missing dressings at previous dialysis sessions.The patient had asked for line to be secured in an unusual way to stop it from causing the patient's discomfort.The patient had many problems with the line over the days it had been in place (in situ), and the extensive history that was actually relative to the circumstances of this dislodgement were the following: on (b)(6) 2023, the patient said that the line started to hurt and was very sore, and the patient was examined in the line room.The bleeding had stopped, it was not infected and was slightly red.The patient was upset that the line was at the collar bone and was worried that the cuff was out.The patient was explained and reassured that the line was similar to the other tunneled lines and looked fine.The position of the line was just inconveniently touching the patient's arm, hence, the patient got hurt whenever the left arm was moving, and it was stated that it was not given a chance to heal properly.The line was cleaned and re-dressed.On (b)(6) 2023, the patient was very restless during the dialysis.The medical staff was aware.The patient was very anxious about the line dressing position post-session.The medical staff had taped the lumens in an upward position in the ward 108 earlier, and the patient wanted this done again for going home.It was done, but as loosely as possible as it was concerned about the lumens being unnaturally bent upwards and this impacted the flow and the longevity of the line in the long term.On (b)(6) 2023, the patient was complaining that the line site was very sore and felt like it was placed inappropriately and it was affecting the patient's adl (activities of daily living).The patient verbally voiced that the patient "cannot wait for it to get infected so the patient can get a new one" and was strongly advised against this and informed that it could become septic and be seriously unwell.On (b)(6) 2023, the patient attended in the 404 in the patient's usual evening slot.The weekly line dressing was very dirty and it was dislodged.The patient had been scratching at it.The line site underneath was very red, and was consistently scratching at it, but it was opposed to any infection.It was cleaned with chloraprep and dressed with inadine, gauze and tegaderm, and was to be reassessed on monday.On (b)(6) 2023, there was no dressing in place at the cvc (central venous catheter) site and the lumen dressing was very wet.The site was looking red, and it was done with an inadine dressing.On (b)(6) 2023, the patient left the dialysis unit without having the dialysis as the patient was unhappy that the patient's usual room was not ready.On (b)(6) 2023, the catheter was pulled out.Flushing was not done prior to use as the patient presented to the dialysis unit with line already entirely out of the body.Besides the reported issue, there were no other visible defects/damages found on the product.The catheter was maintained in place by dressing it with sterile gauze and tegaderm dressing.There were no other factors that might have contributed to the issue, and there were no other unnecessary movements that might have contributed to the event.There was no leak.There was no luer adapter issue.Tego was not utilized, and there were no other products utilized with the device.There was no excessive force used on the device.The standard cleaning of the dialysis catheter in-out unit was with green clinell device wipes 2% chlorhexidine 70% alcohol and bd chloraprep on dressing change days.The insertion site or the skin preparation line insertion in the interventional radiology department was treated with chloraprep.As a remedial action and as a medical intervention/treatment due to the event, the patient had allowed the staff to place or insert a femoral temporary line on (b)(6) 2023 to allow for dialysis as the patient presented to ward and was refused or declined to stay (against medical advice) for bloods or tunnel line insertion on (b)(6) 2023 as there was no bed ready.On (b)(6) 2023, the femoral temporary line was removed, and a new tunnel line was inserted on the same day, and the treatment proceeded and was carried out through it since then.The treatment was completed after resolving the issue.There was a small amount of blood loss reported by the patient but was unable to quantify as the incident happened at home.The hemoglobin was stable, and a blood transfusion was not required due to the event.The patient's current and pre-existing health conditions that might be related to the event were the following: the patient started hemodialysis on (b)(6) 2022, had poor compliance with dialysis schedule and medication, the line inserted on (b)(6) 2023 was the tenth dialysis line (sixth tunnelled dialysis line) since (b)(6) 2022, on (b)(6) 2020, the patient had parathyroidectomy, on (b)(6) 2017, the patient had parathyroid adenoma, on (b)(6) 2017, the patient had nephrocalcinosis, hypercalcemic nephropathy, and ckd4 (chronic kidney disease stage 4), and had personality disorder since (b)(6) 2008.There was no reported patient injury.
Additional Manufacturer Narrative
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
According to the reporter, while the patient was at home and in-between the dialysis treatment, the patient reported that the catheter's line fell out, which meant that it was moved out of place.It was stated that the patient was sitting at home while watching tv (television) when the patient felt something moved down to the patient's chest, and when the patient looked down, the line was completely out.This meant that the entire length of the line came out, and no part of the line remained in the patient.There was no securement wing issue, and the catheter did not move out of place due to the securement wing issue.The patient presented to ward 108 of the facility for further assessment but declined the temporary line insertion or intervention.The patient was advised to take lokelma 10 grams (g) as the serum potassium was 6.3 mmol/l (millimole/liter), the urea was 35.8 mmol/l and the creatinine was 933 umol/l (micromole/liter).It was also stated that the patient failed to present for bloods on (b)(6) 2023.The serum potassium was up to 6.7 mmol/l (urea 43.8mmol/l) on next set of bloods on (b)(6) 2023.The patient was brought into emergency department by ambulance on (b)(6) 2023 as the potassium was 7.9 on blood gas (8.5mmol/l urea 70.8mmol/l, creatinine 1915umol/l and phosphate 6.65 mmol/l on formal lab sample).The patient was given calcium gluconate iv (intravenous) and salbutamol nebules in the ed (emergency department) before the transfer to ward 108.The observations prior to use were that the patient was unhappy with line placement (positioning), and the patient had presented for dialysis with wet or missing dressings at previous dialysis sessions.The patient had asked for line to be secured in an unusual way to stop it from causing the patient's discomfort.The patient had many problems with the line over the days it had been in place (in situ), and the extensive history that was actually relative to the circumstances of this dislodgement were the following: on (b)(6) 2023, the patient said that the line started to hurt and was very sore, and the patient was examined in the line room.The bleeding had stopped, it was not infected and was slightly red.The patient was upset that the line was at the collar bone and was worried that the cuff was out.The patient was explained and reassured that the line was similar to the other tunneled lines and looked fine.The position of the line was just inconveniently touching the patient's arm, hence, the patient got hurt whenever the left arm was moving, and it was stated that it was not given a chance to heal properly.The line was cleaned and re-dressed.On (b)(6) 2023, the patient was very restless during the dialysis.The medical staff was aware.The patient was very anxious about the line dressing position post-session.The medical staff had taped the lumens in an upward position in the ward 108 earlier, and the patient wanted this done again for going home.It was done, but as loosely as possible as it was concerned about the lumens being unnaturally bent upwards and this impacted the flow and the longevity of the line in the long term.On (b)(6) 2023, the patient was complaining that the line site was very sore and felt like it was placed inappropriately and it was affecting the patient's adl (activities of daily living).The patient verbally voiced that the patient "cannot wait for it to get infected so the patient can get a new one" and was strongly advised against this and informed that it could become septic and be seriously unwell.On (b)(6) 2023, the patient attended in the 404 in the patient's usual evening slot.The weekly line dressing was very dirty and it was dislodged.The patient had been scratching at it.The line site underneath was very red, and was consistently scratching at it, but it was opposed to any infection.It was cleaned with chloraprep and dressed with inadine, gauze and tegaderm, and was to be reassessed on monday.On (b)(6) 2023, there was no dressing in place at the cvc (central venous catheter) site and the lumen dressing was very wet.The site was looking red, and it was done with an inadine dressing.On (b)(6) 2023, the patient left the dialysis unit without having the dialysis as the patient was unhappy that the patient's usual room was not ready.On (b)(6) , 2023, the catheter was pulled out.Flushing was not done prior to use as the patient presented to the dialysis unit with line already entirely out of the body.Besides the reported issue, there were no other visible defects/damages found on the product.The catheter was maintained in place by dressing it with sterile gauze and tegaderm dressing.There were no other factors that might have contributed to the issue, and there were no other unnecessary movements that might have contributed to the event.There was no leak.There was no luer adapter issue.Tego was not utilized, and there were no other products utilized with the device.There was no excessive force used on the device.The standard cleaning of the dialysis catheter in-out unit was with green clinell device wipes 2% chlorhexidine 70% alcohol and bd chloraprep on dressing change days.They were unsure of the exact date they started using clinell wipes as standard cleaning for dialysis catheters, but they had been using them for at least 7 or 8 years.The contents and components of the wipes were 2% chlorhexidine and 70% alcohol.The scrub used the hub protocol.The ends of the dialysis catheter were unwrapped from their gauze and placed on a sterile field.The nurse performed hand hygiene and would don sterile gloves before using the wipes to clean the deadenders and the whole of each lumen (including the clamps) up to the edge of the dressing.One wipe was used per lumen, and they were cleaned simultaneously.No real tugging or forceful pulling of the line occurred during the cleaning process.The clean lumens were then placed on sterile gauze swabs before the nurse aspirated and flushed the line.They used chlorhexadine biopatch dressings that were changed weekly.On dressing change days, the dressing was removed, and the entire area, including the entry site, was cleaned with chloraprep.If the patient was unable to tolerate cleaning with chlorhexidine due to skin sensitivity, they used sterile gauze swabs soaked with a 10% providone iodine solution in place of the clinell wipes and chloraprep.The insertion site or the skin preparation line insertion in the interventional radiology department was treated with chloraprep.As a remedial action and as a medical intervention/treatment due to the event, the patient had allowed the staff to place or insert a femoral temporary line on (b)(6) 2023 to allow for dialysis as the patient presented to ward and was refused or declined to stay (against medical advice) for bloods or tunnel line insertion on (b)(6) 2023 as there was no bed ready.On (b)(6) , 2023, the femoral temporary line was removed, and a new tunnel line was inserted on the same day, and the treatment proceeded and was carried out through it since then.The treatment was completed after resolving the issue.There was a small amount of blood loss reported by the patient but was unable to quantify as the incident happened at home.The hemoglobin was stable, and a blood transfusion was not required due to the event.The patient's current and pre-existing health conditions that might be related to the event were the following: the patient started hemodialysis with a no-known-issue temporary jugular line on (b)(6) 2022, had poor compliance with dialysis schedule and medication, the patient would frequently not attend dialysis sessions; the patient had been known to miss two weeks worth of sessions in a row.The patient had been educated multiple times on the potential consequences of missing dialysis, but it was difficult to get the patient to engage.The patient ended up coming into the hospital through the emergency department in extremis after missing many sessions.The patient would be offered multiple appointments for line exchanges but would not show up.The patient would frequently discharge himself from the hospital against medical advice or abscond from the ward.The patient was elected not to have an av (atrial venous) fistula created.Sometimes the patient would choose to engage with the service, and sometimes the patient would not.The line inserted on (b)(6) 2023 was the tenth dialysis line (sixth tunnelled dialysis line) since (b)(6) 2022, on (b)(6) 2020, the patient had parathyroidectomy, on (b)(6) 2017, the patient had parathyroid adenoma, on (b)(6) 2017, the patient had nephrocalcinosis, hypercalcemic nephropathy, and ckd4 (chronic kidney disease stage 4), and had personality disorder since (b)(6) 2008.There was no reported patient injury.
Additional Manufacturer Narrative
H3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.It was reported that there was ingrowth issue or catheter migration.The reported issue could not be confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.